The daily contraceptive pill, often referred to just as "the pill," has been a revolutionary advancement in women's reproductive health since its introduction in the 1960s, providing women with a highly effective and convenient method of preventing pregnancy. And like any medication given to anyone, it comes with its own set of potential side effects and considerations. Though it is important to remember that everyone's body reacts differently to medication, and what might be a side effect for one person may not affect another.
So, what are the side effects from taking the daily pill?
The combined pill can cause temporary side effects such as headaches, nausea, breast tenderness, and mood swings. These are usually mild and should all settle after a few months. If you notice that they don’t subside after a few months, it may help to change to a different pill. Spotting or irregular bleeding is also common in the first few months of using the pill.
It’s also known the combined pill can increase your blood pressure which is why it’s important that you get this checked before taking and go for routine checks with your healthcare provider. It’s crucial we know your blood pressure reading before prescribing your choice of pill. If you have a raised blood pressure and take a combined contraceptive pill you are at an added risk of serious health problems, including heart attacks and stroke.
There have also been some studies that link the combined pill with some serious health conditions like blood clots and breast cancer. We’ll explore these further below.
1. Blood clot risks
The oestrogen in the combined hormonal contraceptive pill may cause your blood to clot more readily. If this develops, it could cause deep vein thrombosis (clots in the leg), pulmonary embolism (clots in the lungs), stroke or heart attack. Although it’s still a rare side effect, the increased risk is mostly for women who smoke, who are over 35 and those with a medical history of blood clotting.
It's for this reason why we ask such questions during the consultation stage, as our team would then offer you a different pill if they felt you were more at risk.
There is a link between the daily contraceptive pill and cancer, in which the pill can slightly increase the risk of developing breast cancer. However, the risk is very low, and 10 years after you stop taking the pill, the risk of the cancer returns to normal. Research has also shown that the pill can slightly increase the risk of developing cervical cancer too. On the flip side, the pill has been shown to decrease the risk of developing bowel, ovarian and endometrium cancer.
The overall risk of cancer associated with oral contraceptive use is generally considered small, and the benefits in terms of preventing unintended pregnancies and providing non-contraceptive health benefits (eg, reduced risk of ovarian and endometrial cancer, relief of menstrual symptoms such as PMS) may outweigh any potential negative risks for many women.
The progestogen-only pill may cause temporary side-effects such as acne, sore breasts, sickness, migraines, mood swings and change in libido. It can also cause ovarian cysts. It can affect your bleeding pattern making the bleeding lighter or more irregular and it may stop you bleeding altogether.
We explore some of these side effects below, including cancer.
The key point regarding the relationship between oral contraceptives and acne is the type of pill and hormonal component. For most people on the combined pill which contains both oestrogen and progesterone, acne improves or there are no changes to their skin. Whereas on the progestogen-only pill, some progestins (progesterone-like hormones) have more male properties and may cause acne or make any acne worse. However, not all progestogen-only pills will have this effect, and some will have the opposite effect and help improve skin. The difference is in the type of progestins in the progestogen-only pill. Speak to your doctor or healthcare provider to discuss the best option for you.
2. Ovarian Cysts
Some women can develop fluid-filled cysts on their ovaries. These are not dangerous and do not usually need to be removed. These cysts usually disappear without treatment. In many cases, the cysts do not cause symptoms, although some women experience pelvic pain.
Research is continuing into the link between breast cancer and the progestogen-only pill. Women who use any type of hormonal contraception have a slightly higher chance of being diagnosed with breast cancer compared with people who don’t use hormonal contraception. However, 10 years after you stop taking the pill, your risk of breast cancer goes back to normal.
4. Breast tenderness and/or enlargement
Progestins, synthetic forms of the hormone progesterone, found in the progestogen-only pill can contribute to breast changes, including breast tenderness and enlargement. Some types of progestin may have a more noticeable effect on breast tissue, though many women experience these changes in the first couple of months of starting a new hormonal contraceptive pill and notice the symptoms reduce as the body adjusts to the hormone changes.
Weight gain is a complex and multifactorial issue even without the involvement of the contraceptive pill. Many people report gaining weight when they're on the pill but it’s not yet clear whether the use of the contraceptive pill directly causes weight gain. As well, there are several other factors that may contribute to weight gain or the perception of weight gain.
How does this work then?
For many people, the weight gain they are experiencing whilst on the contraceptive pill is a result of water retention caused by the change in hormones in the body from the pill. It’s not from an increase in fat mass or body fat. It’s also usually a temporary change and not a common side effect.
The other factors that may be contributing to a person experiencing weight gain whilst on the pill are an increase in appetite or metabolism changes due to the hormonal changes on the pill, or other health and lifestyle changes that occur during the same time as taking the pill that are causing weight gain but is not a direct result of the pill, for example, binge eating during a period of stress.
Some women notice changes in their libido when on the pill and there are a few reasons why that might be.
Because the contraceptive pill contains synthetic hormones that are like a women's natural sex hormones (oestrogen and progesterone), the change in overall hormone levels in the body may disrupt the natural hormonal balance and lead to a change in sex drive or decreased libido. For example, some research has found women on the combined contraceptive pill have experienced a lower sex drive (due to the oestrogen) compared to women taking progesterone-only pills.
Please note, women react differently to hormonal medication and some won’t notice a significant change in libido, or the impact may just be temporary.
Find out more about Premenstrual Dysphoric Disorder (PMDD) in this comprehensive guide, covering symptoms, diagnosis and treatment options.
Find out the symptoms, causes and treatment of the debilitating condition endometriosis.
Here's what to expect after taking emergency contraception (the morning-after pill) including side effects and the impact on your cycle.